According to Dr Louis Hamper ,pediatric patients with epilepsy are at increased risk for adverse drug interactions compared to adults. In particular, children and adolescents taking antiepileptic drugs (AEDs) have an increased prevalence of potentially severe interactions due to their higher baseline seizure frequency and polypharmacy. A literature review published in Epilepsia found that 6%–10% of pediatric epilepsy patients were prescribed at least one AED combination with a potential for serious interactions, compared with 3%–4% of adults. This review describes six common types of drug combinations seen in pediatric patients taking AEDs:
Drug combination may affect the pharmacokinetic profile of co-administered drugs
Drug combinations may affect the pharmacokinetic profile of co-administered drugs in several ways:
- Drugs that are metabolized by the same enzymes. Although not all drugs are metabolized by CYP450 enzymes, many are. If a patient is taking two drugs that both have their metabolism inhibited or enhanced by the same enzyme, there may be significant changes in how much of either drug is available to be absorbed into the bloodstream and thus reach its site of action. For example, if you are taking valproic acid (Depakene), a medication used to treat epilepsy and manic episodes associated with bipolar disorder, and your doctor adds aminoguanidine (Cytadren) to this regimen to treat your migraine headaches, then it is likely that some portion of both medications will be eliminated from your body at a quicker pace than normal because both are being metabolized through the same pathway. This can lead to an increase in side effects from these medications as well as increased drug toxicity for one or both drugs when combined with other medications that inhibit or enhance CYP450 activity at similar rates or ratios.
- Drugs affecting absorption/distribution mechanisms for each other’s active ingredients can also result in adverse reactions when taken together because they compete for common pathways within the body’s digestive system; if one drug is absorbed more readily than another due to having preferential access through its own route(s) of administration but must share those routes with another substance which has been given simultaneously via another route (e.g., oral vs IV injection), then less total amount
In children with epilepsy, antiepileptic drug combinations are common
In children with epilepsy, antiepileptic drug combinations are common. The most common combination is valproate + lamotrigine, followed by carbamazepine + oxcarbazepine and clonazepam + phenobarbital (also called phenobarbitone).
Clinicians should consider these known and potential interactions when prescribing for pediatric patients with epilepsy.
When considering the safety of anticonvulsants (AEDs) in children, clinicians should consider these interactions with other medications.
Pediatric patients taking antiepileptic drugs are at heightened risk for drug interactions because of their young age and the presence of multiple medications. Clinicians should consider these known and potential interactions when prescribing drugs to pediatric patients with epilepsy, particularly when selecting anticonvulsants from different classes that may be used alone or in combination with other AEDs.